Arthritis Drug Raises Risk of Tuberculosis

THURSDAY July 9, 2009 -- An arthritis therapy appears to increase the risk of tuberculosis in certain patients, French researchers have found.

Their study examined the connection between TB and two anti-tumor necrosis factor (TNF) agents used to treat rheumatoid arthritis and other auto-immune diseases -- soluble TNF receptor therapy (etanercept) and anti-TNF monoclonal antibody therapy (infliximab or adalimumab).

Patients receiving the monoclonal antibody were at higher risk for TB, they found. Most of the TB cases involved reactivation of a latent TB infection.

The Universit Paris-Sud study appears in this month's issue of Arthritis & Rheumatism. The study made use of one of the world's most comprehensive TB registries and the only one that collects safety data for patients receiving anti-TNF therapy for any indication.

Led by Xavier Mariette, a team of researchers analyzed all French cases of TB in patients receiving anti-TNF therapy during a three-year period. The drugs treat other auto-immune diseases in addition to rheumatoid arthritis, such as psoriasis, Crohn's disease and ankylosing spondylitis. They work by inhibiting TNF, a chemical involved in inflammation.

Scientists do not know for sure why the anti-TNF monoclonal antibody therapy puts patients at higher risk, which is greatest during the first year of use. Differences in how the two drugs impact specific T helper cells (which strengthen the immune system) and T regulatory cells (which suppress the immune system) may be a cause.

The researchers did not advise patients or healthcare providers to avoid taking the drug. However, health authorities worldwide recommend screening for latent TB and treating patients before starting any anti-TNF therapy.

More information

You can find out more about arthritis and related conditions at the Arthritis Foundation.

Posted: July 2009


View comments

Hide
(web4)